Texas, 2006

Flash Flooding in Texas, August 20 to 21, 2006

August 20 to 21, 2006 · NWS AMA · 11 events in 3 counties and zones

Slow-moving thunderstorms with very heavy rainfall produced flash flooding across the southcentral Texas panhandle. The flash flooding resulted in stranded campers at Palo Duro Canyon State Park and caused damage to homes and vehicles and one fatality in Amarillo.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Slow-moving thunderstorms with very heavy rainfall produced flash flooding across the southcentral Texas panhandle. The flash flooding resulted in stranded campers at Palo Duro Canyon State Park and caused damage to homes and vehicles and one fatality in Amarillo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 20, 5:28 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 20, 5:28 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
628 PM CDT SUN AUG 20 2006

.UPDATE...
UPDATED THE FORECAST TO INTRODUCE THE FLASH FLOOD WATCH FOR THE
CENTRAL TO WESTERN CWA. WIDESPREAD THUNDERSTORMS ACROSS THE
PANHANDLES HAVE ALREADY PRODUCED URBAN FLOODING IN AMARILLO AND MORE
ACTIVITY IS ON THE WAY BASED ON RADAR. MULTIPLE OUTFLOW BOUNDARIES
ARE ENABLING CONTINUED DEVELOPMENT AND ATMOSPHERE SHOULD SUPPORT THE
STORMS INTO THE EARLY MORNING. DECIDED AGAINST A FLASH FLOOD WATCH IN
THE EAST MOSTLY BASED ON THE LACK OF PRECIP OVER THE PAST FEW DAYS
AND MODEL GUIDANCE SHOWING LIMITED PRECIP. MODIFIED POP GRIDS A BIT
TO INDICATE THE INCREASED CHANCE FOR RAIN IN THE CENTRAL TO WESTERN
CWA.

&&

.PREV DISCUSSION... (ISSUED 231 PM CDT SUN AUG 20 2006)

DISCUSSION...
UPPER HIGH OVER NORTH CENTRAL TEXAS/SOUTH CENTRAL OKLAHOMA CONTINUES
TO ROTATE SUBTROPICAL MOISTURE AND SHORT WAVE TROUGHS AROUND IT
THROUGH WEST TEXAS AND EASTERN NEW MEXICO. ONE SUCH SHORT WAVE IS
ROTATING AWAY FROM THE AREA...IN SOUTHEAST COLORADO...BUT IT WILL
STILL HAVE AN INFLUENCE ON OUR WEATHER THROUGH THE NEXT 24 HOURS.
ANOTHER SHORT WAVE NEAR ABQ SEEMS TO BE FIRING THE CONVECTION IN
EASTERN NEW MEXICO.  THE LEAD COLORADO WAVE WILL PROVIDE LIFT FOR
THUNDERSTORMS ACROSS THE NORTHERN ZONES AS IT MOVES ACROSS SOUTHWEST
KANSAS LATE TONIGHT AND EARLY MONDAY. THE NEXT SHORT WAVE WILL OFFER
LIFT TO THE STORMS FURTHER SOUTH. WITH THIS IN MIND HAVE INCREASED
POPS A LITTLE FOR TONIGHT INTO TUESDAY.

MORE WAVES WILL MOVE THROUGH THE UPPER RIDGE AS IT SLOWLY MIGRATES
BACK TO THE WEST THROUGH TUESDAY NIGHT...SO WILL KEEP POPS IN THE
CHANCE CATEGORY.

AS THE RIDGE BUILDS BACK ACROSS THE SOUTHERN ROCKIES AND ADJACENT
SOUTHERN HIGH PLAINS...WE THINK OUR THUNDERSTORM COVERAGE WILL
LESSEN SOMEWHAT AS FLOW ALOFT BECOMES WEAK AND THE BETTER QUALITY
SUBTROPICAL MOISTURE GETS SHUNTED WESTWARD.  IT APPEARS THAT THE
PANHANDLES WILL COME UNDER A WEAK NORTHWEST FLOW ALOFT BY THE END OF
THE WEEK AND THIS MAY BRING MOUNTAIN CONVECTION THIS WAY IF IT HAS
A SHORT WAVE WITH IT TO SUSTAIN ITSELF THROUGH THE NIGHT. THE GFS
HAS NOW BACKED OFF ON ITS COLD FRONT FOR EARLY NEXT WEEKEND. WOULD
NOT BE SURPRISED TO SEE IT SHOW BACK UP IN THE MODEL AS WE GO THROUGH
THE WEEK. HAVE GENERALLY FOLLOWED THE COOLEST GUIDANCE NUMBERS FOR
TEMPERATURES THROUGH THE FIRST COUPLE OF DAYS AND THEN WENT A
DEGREE OR TWO BELOW THE MEX NUMBERS THROUGH THE REST OF THE FORECAST
CYCLE AS THE GFS SEEMS TO BE A LITTLE TOO AGGRESSIVE ON THE WARM UP.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 6 AM MONDAY FOR THE FOLLOWING ZONES:
     CIMARRON...AND TEXAS.

TX...FLASH FLOOD WATCH UNTIL 6 AM MONDAY FOR THE FOLLOWING ZONES:
     ARMSTRONG...CARSON...DALLAM...DEAF SMITH...HANSFORD...
     HARTLEY...HUTCHINSON...MOORE...OLDHAM...POTTER...RANDALL...
     AND SHERMAN.

&&

11/14
Hazardous weather outlook, Aug 20, 6:00 PM CST, 45 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
700 PM CDT SUN AUG 20 2006

OKZ001>003-TXZ001>020-211100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
700 PM CDT SUN AUG 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT. THOUGH
STORMS ARE LIKELY TO MOVE FASTER THAN IN RECENT DAYS...BRIEF HEAVY
RAINS MAY STILL BE CAPABLE OF PRODUCING ISOLATED FLOODING...
PARTICULARLY IN FLOOD PRONE AREAS. A FLASH FLOOD WATCH IS IN EFFECT
FOR THE WESTERN TWO-THIRDS OF THE TEXAS AND OKLAHOMA PANHANDLES
UNTIL 6 AM MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE MONDAY THROUGH
FRIDAY NIGHT. AT THIS TIME...ANY STORMS THAT DEVELOP ARE EXPECTED TO
REMAIN BELOW SEVERE LEVELS. HOWEVER...LOCALLY HEAVY RAINFALL WILL
CONTINUE TO BE A CONCERN AS HIGH LEVELS OF MOISTURE REMAIN ACROSS
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS MAY BE CALLED UPON
FOR FLOODING REPORTS.

SCHNEIDER

In the hours before

Special weather statement, Aug 20, 1:55 PM CST, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
255 PM CDT SUN AUG 20 2006

TXZ011-012-202100-
OLDHAM TX-POTTER TX-
255 PM CDT SUN AUG 20 2006

...STRONG THUNDERSTORMS IN OLDHAM AND POTTER COUNTIES...

AT 253 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 6 MILES NORTHEAST OF ADRIAN...10 MILES
NORTHWEST OF BUSHLAND...AND 10 MILES NORTHWEST OF AMARILLO MOVING
NORTHEAST AT 15 MPH.

FREQUENT LIGHTNING...UP TO ONE HALF INCH SIZE HAIL...AND WINDS
AROUND 50 MPH ARE POSSIBLE. IN ADDITION...VERY HEAVY RAINFALL WILL
FALL IN A SHORT PERIOD OF TIME RESULTING IN REDUCED VISIBILITIES AS
WELL AS RAPID PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY ALONG
INTERSTATE 40 BETWEEN VEGA AND ADRIAN AND BETWEEN AMARILLO AND BOYS
RANCH.  PERSONS INVOLVED IN OUTDOOR RECREATIONAL ACTIVITIES ALONG
THE CANADIAN RIVER SHOULD ALSO BE PREPARED FOR RAPID RISES IN RIVER
LEVELS...MAINLY LATER THIS AFTERNOON AND EVENING...AS HEAVY RAINFALL
WILL OCCUR OVER THE RIVER DRAINAGE BASIN UPSTREAM OF THE RIVER
BRIDGE NORTH OF AMARILLO.

PEOPLE IN EASTERN OLDHAM AND POTTER COUNTIES...INCLUDING THE CITIES
OF AMARILLO AND VEGA...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.

JORDAN
Special weather statement, Aug 20, 3:05 PM CST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
405 PM CDT SUN AUG 20 2006

TXZ012-017-202200-
POTTER-RANDALL-
405 PM CDT SUN AUG 20 2006

...STRONG THUNDERSTORMS IN POTTER AND RANDALL COUNTIES...

AT 4 PM...NUMEROUS SHOWERS AND THUNDERSTORMS WERE DEVELOPING ACROSS
POTTER AND RANDALL COUNTIES.  THE STRONGEST THUNDERSTORMS WERE
LOCATED OVER NORTHWESTERN AND NORTHEASTERN AMARILLO...AS WELL AS 5
MILES EAST OF CANYON.  THESE STORMS WERE MOVING OFF TO THE EAST AT
15 MPH.

VERY HEAVY RAINFALL...FREQUENT LIGHTNING...WIND GUSTS TO 50 MPH...
AND HAIL UP TO ONE HALF INCH IN DIAMETER ARE POSSIBLE WITH THE
STRONGEST STORMS.  LOCALLY HEAVY RAINFALL WILL ALSO RESULT IN RAPID
PONDING OF WATER ON ROAD SURFACES IN AMARILLO...AND COULD CAUSE
MINOR FLOODING IN LOW-LYING AREAS.  VERY HEAVY RAINFALL NORTHWEST
OF AMARILLO COULD ALSO RESULT IN RAPID RISES IN THE CANADIAN RIVER...
AND PERSONS INVOLVED IN OUTDOOR ACTIVITIES ALONG THE RIVER SHOULD
BE PREPARED FOR RAPID RISES IN RIVER LEVELS.  PERSONS IN PALO DURO
CANYON STATE PARK SHOULD ALSO BE PREPARED TO SEEK SHELTER AS THE
THUNDERSTORMS MOVE TOWARDS THE PARK FROM THE WEST.

PEOPLE IN POTTER AND RANDALL COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

JORDAN

The radar

The Amarillo radar (KAMA), 34 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

11 flash flood. Local standard time, as filed.

Flash Flood, Randall

When
August 20, 6:45 PM CST to 9:24 PM CST
Where
Randall County, 12 mi ESE of Canyon
Reported by
PARK/FOREST SERVICE
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Park Ranger at Palo Duro Canyon State Park closed Park Road 5 at the number one water crossing.

Flash Flood, Randall

When
August 20, 9:24 PM CST to 11:59 PM CST
Where
Randall County, 14 mi ESE of Canyon
Reported by
PARK/FOREST SERVICE
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Palo Duro Canyon State Park Ranger reported five feet of fast-flowing water at the first water crossing with water getting up into the Hackberry campsite. There was likely six feet of fast-flowing water further back in the park at the other water crossings.

Flash Flood, Randall

When
August 21, 12:00 AM CST to 7:41 AM CST
Where
Randall County, 12 mi ESE of Canyon
Reported by
PARK/FOREST SERVICE
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Palo Duro Canyon State Park Ranger reported that the water depth at the first water crossing was still four feet of fast-flowing water. Campers were unable to leave the park.

Flash Flood, Randall

When
August 21, 7:41 AM CST to 12:55 PM CST
Where
Randall County, 14 mi ESE of Canyon
Reported by
PARK/FOREST SERVICE
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Palo Duro Canyon State Park Ranger reported that water crossing number two was still impassable with three feet of fast-flowing water and runoff was still occurring. The Park Road remains closed.

Flash Flood, Randall

When
August 21, 12:55 PM CST to 5:00 PM CST
Where
Randall County, 12 mi ESE of Canyon
Reported by
PARK/FOREST SERVICE
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Palo Duro Canyon State Park Ranger reported three feet of fast-flowing water still over water crossing number two...two feet of fast-flowing water over water crossing numbers five and six...and one foot of fast-flowing water over water crossings numbers three and four.

Flash Flood, Moore

When
August 21, 5:41 PM CST to 7:30 PM CST
Where
Moore County, Masterson
Reported by
TRAINED SPOTTER
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

Up to one foot of water reported on U.S. Highway 87 near Masterson. Water was accumulating in a dip or low part in the highway and cars were stopping rapidly upon encountering the water. Law enforcement dispatcher reported that Farm to Market Roads 722 and 2202 were both flooded but not closed.

Flash Flood, Potter

When
August 21, 7:00 PM CST to 10:30 PM CST
Where
Potter County, 3 mi W of Amarillo
Deaths
1 direct, 0 indirect
Property damage
$43,000
Reported by
EMERGENCY MANAGER
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

A teenage boy was playing outside at West Hills Park located at Amarillo Boulevard and Western Street around 1830 CST and was sucked into a tunnel that was part of the park's drainage system. Emergency rescue was called around 1859 CST and the boy's body was recovered at 2030 CST. Several cars were stranded in high water at Interstate 40 and Bell Street.

Flash Flood, Randall

When
August 21, 7:03 PM CST to 9:00 PM CST
Where
Randall County, 7 mi SW of Amarillo
Property damage
$58,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

The frontage road of Interstate 40 at Soncy Road was reported to be like a river with water up to the doors on small cars and nearly up to the doors on larger vehicles. Water on Soncy Road was going up on the grass near Westgate Mall. Residential area of Puckett West has curb to curb flooding with water flowing into some homes. Streets are completely flooded in the area with water reported to be two feet deep with many stalled vehicles. Also...at least one home had water around two inches deep inside the home.

Flash Flood, Potter

When
August 21, 7:44 PM CST to 10:30 PM CST
Where
Potter County, Amarillo
Reported by
GENERAL PUBLIC
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Flash flooding was observed at Plains Boulevard and Woflin Avenue between Georgia Street and Interstate 40. Paramount Boulevard and Interstate 40 was closed by the Texas Department of Public Safety. Most streets south of Interstate 40 were water covered.

Flash Flood, Randall

When
August 21, 7:50 PM CST to 11:30 PM CST
Where
Randall County, 8 mi SW of Amarillo
Reported by
TRAINED SPOTTER
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Flash flooding reported at Bell Street and 58th Street. Water is reported to be up and over the curb at Arden Road and also at Western Street.

Flash Flood, Randall

When
August 21, 8:20 PM CST to 11:30 PM CST
Where
Randall County, 5 mi SW of Amarillo
Property damage
$24,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Two vehicles were stalled at 45th Avenue and Coulter Street with two feet of water reported on the sides of the road with one foot of water in the middle.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Potter2006-08-2117MaleOutside/Open AreasDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528249, 5528250, 5528307, 5528308, 5528309, 5528310, 5528311, 5528312, 5528313, 5528314, 5528315.